Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS La Crosse, WI

May 5, 2019Grant County, Wisconsin; Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 5, 2019, 4:02 PM CDT for Grant County, Wisconsin; Clayton County, Iowa. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 4:02 PM CDT (21:02 UTC)
Expired
May 5, 2019, 4:33 PM CDT
In force
31 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clayton County, IA, Grant County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 4:04 PM CDTHAIL 0.252 Ene Osborne, IAWIND GUSTS OF 20 TO 30 MPH.
May 5, 4:05 PM CDTHAIL 1Elkader, IADELAYED REPORT. PHOTO RELAYED BY BROADCAST MEDIA. TIME ESTIMATED FROM RADAR.
May 5, 4:06 PM CDTHAIL 0.251 S Elkader, IAHAIL SLIGHTLY LARGER THAN A PEA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WUUS53 KARX 052102
SVRARX
IAC043-WIC043-052200-
/O.NEW.KARX.SV.W.0003.190505T2102Z-190505T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
402 PM CDT Sun May 5 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Clayton County in northeastern Iowa...
  Southwestern Grant County in southwestern Wisconsin...

* Until 500 PM CDT.

* At 402 PM CDT, a severe thunderstorm was located near Elkader,
  moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Garnavillo around 415 PM CDT.
  Guttenberg around 425 PM CDT.
  Cassville around 435 PM CDT.
  Bloomington around 445 PM CDT.

Other locations impacted by this severe thunderstorm include Big H
Campground, Mederville, Turkey River, Beetown, Highway 13 And County
C 24, Porters Bridge and Nelson Dewey State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4275 9151 4286 9154 4291 9083 4267 9082
TIME...MOT...LOC 2102Z 267DEG 30KT 4279 9137 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lawrence
3 follow-up statements
439 
WWUS53 KARX 052113
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
413 PM CDT Sun May 5 2019

IAC043-WIC043-052200-
/O.CON.KARX.SV.W.0003.000000T0000Z-190505T2200Z/
Clayton IA-Grant WI-
413 PM CDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL CLAYTON AND WEST CENTRAL GRANT COUNTIES...

At 413 PM CDT, a severe thunderstorm was located near Garnavillo, or
7 miles west of Guttenberg, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Guttenberg around 425 PM CDT.
  Bloomington around 445 PM CDT.

Other locations impacted by this severe thunderstorm include Lock And
Dam 10, Mederville, Motor, Communia, County Roads X 47 And C 7 X,
Beetown and Highway 13 And County C 24.

This storm has produced pea sized hail so far south of Elkader, and 
could produce enough hail to briefly accumulate on the ground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 9148 4287 9142 4291 9083 4276 9082
TIME...MOT...LOC 2113Z 267DEG 30KT 4279 9125 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lawrence
664 
WWUS53 KARX 052124
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
424 PM CDT Sun May 5 2019

IAC043-WIC043-052200-
/O.CON.KARX.SV.W.0003.000000T0000Z-190505T2200Z/
Clayton IA-Grant WI-
424 PM CDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL CLAYTON AND WEST CENTRAL GRANT COUNTIES...

At 424 PM CDT, a severe thunderstorm was located over Guttenberg,
moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Bloomington around 445 PM CDT.

Other locations impacted by this severe thunderstorm include Lock And
Dam 10, Motor, Communia, County Roads X 47 And C 7 X, Beetown,
Porters Bridge and North Andover.

This storm has shown signs of weakening the past 10 minutes, but 
remains capable of producing hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 9140 4288 9130 4291 9083 4276 9082
TIME...MOT...LOC 2124Z 267DEG 30KT 4279 9112 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lawrence
509 
WWUS53 KARX 052133
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
433 PM CDT Sun May 5 2019

IAC043-WIC043-052143-
/O.CAN.KARX.SV.W.0003.000000T0000Z-190505T2200Z/
Clayton IA-Grant WI-
433 PM CDT Sun May 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAYTON AND WEST
CENTRAL GRANT COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4276 9140 4288 9130 4291 9083 4276 9082
TIME...MOT...LOC 2131Z 267DEG 30KT 4279 9102 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:45 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 5, 2:45 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
245 PM CDT Sun May 5 2019

.SHORT TERM...(This evening through Monday)
Issued at 245 PM CDT Sun May 5 2019

At 2 PM, a line of showers and storms have developed along a cold
front from Willard WI (southern Clark County) to Spring Valley MN
(Fillmore County).  Ahead of this front, surface-based CAPES have
climbed into the 1500 to 2500 J/kg range. Additional scattered showers
and storms are developing across northeast Iowa and southwest Wisconsin
ahead of a shortwave trough moving east across Iowa. The best shear
(up to 30 knots) remains in the 1-4 km layer. With low freezing level
heights and steep 900 to 700 mb lapse rates, there has been mainly
reports of hail up to dime size hail with these storms. With a very
dry sub-cloud layer, may see some wind gusts to 40 mph this
afternoon.

The frontogenesis will strengthen along and north of the Interstate 90
corridor late this evening and this will move slowly southeast overnight.
This will result in additional showers development.

.LONG TERM...(Monday night through Sunday)
Issued at 245 PM CDT Sun May 5 2019

A seasonably active but unfortunately quite cool pattern envisioned
through much of the work week, with several systems of interest to
deliver an overall quite wet stretch of weather. Overall setup
initially is one of a broader zonal flow regime in place today into
Monday, with a series of low amplitude shortwaves cruising through
the stronger mid level flow. One such wave will pass tonight (see
above for more details), with hints of another wave a little farther
south sometime on Monday, helping tighten a better low/mid level
frontogenetic response for a time. That setup looks to enhance some
rain chances once again, particularly across northeast IA into
southern WI, though this time without much convective potential as
the arrival of sharply cooler aloft eliminates remnant instability.
Meanwhile, clearing should gradually work from north to south in
tandem with the arrival of drier air with time.

Much of Tuesday thankfully looks quiet with low level ridging in
control (maybe some pesky cloud issues), but focus then quickly
shifts to a well-advertised upper low just off the California coast
today as that feature slowly opens up and lifts in our direction
through midweek. Strong consensus for a surface low associated with
that wave to slide south of the area Wed-Thu, while low level
easterly flow from eastern Canada pumps chilly/drier air into the
area. Combine that setup with rounds of rain via bouts of warm
advection ascent and eventually deformation forcing, and the midweek
period does not look very nice weather-wise (sorry about that),
though at least confidence is high in the forecast. Will have to
keep an eye on river response with increasing potential for
widespread heavier rainfall amounts of 1-2+ inches, though it does
look to be spread out over 36-48 hours, which may help matters
ultimately.

Forcing dwindles later Thursday into Thursday night as the upper
wave departs, but with pronounced thermal troughing (aka chilly
conditions) hanging tight in its wake through Friday. Still watching
the weekend for the possibility of yet another shortwave trough
dropping through the area at some point (low confidence in timing),
with the overall trend of continued below normal temperatures likely
through at least Saturday, and perhaps Sunday as well, though some
question that far out about how quickly warmer air to our west might
arrive. Moral of the story - enjoy all the sun and warmth you can
get today and possibly Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun May 5 2019

Showers and scattered storms will be seen across northeast Iowa
and southwest Wisconsin through this evening as shortwave moves
east through Iowa. This precipitation will stay south of the TAF
sites.

Additional showers will develop this evening along a cold front.
These showers may impact the TAF sites, but confidence was not
high enough to include them in the forecast at this time.

Both ceilings and visibilities will likely remain VFR at both KRST
and KLSE through 06.18z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Lawrence
AVIATION...Boyne
Hazardous weather outlook, May 5, 8:58 AM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
858 AM CDT Sun May 5 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-060915-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
858 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River.

Thunderstorms are possible this afternoon and evening, mainly south
of Interstate 90 where a few may become strong. The main threats are
lightning, gusty winds, and possibly hail.  However, widespread
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flooding will continue along parts of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
060915-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-
858 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening, mainly south
of Interstate 90 where a few may become strong. The main threats are
lightning, gusty winds, and possibly hail.  However, widespread
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, May 5, 1:54 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
154 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             BRIDGEPORT              43.01N 91.06W
05/05/2019  M0.70 INCH       CRAWFORD           WI   LAW ENFORCEMENT

&&

LAWRENCE
Local storm report, May 5, 2:08 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
208 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             BRIDGEPORT              43.01N 91.06W
05/05/2019  M0.25 INCH       CRAWFORD           WI   PUBLIC

            QUARTER TO HALF-INCH HAIL AT THE BRIDGEPORT
            COUNTRY CLUB. HAIL COVERED THE GROUND. TIME
            ESTIMATED FROM RADAR.

&&

LAWRENCE
Special weather statement, May 5, 2:34 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
234 PM CDT Sun May 5 2019

WIZ061-052030-
Grant-
234 PM CDT Sun May 5 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRANT COUNTY...

At 233 PM CDT, a strong thunderstorm was located over Fennimore, or 8
miles north of Lancaster, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fennimore, Preston, Montfort, Livingston, Mount Ida, Annaton and
Stitzer.

LAT...LON 4292 9078 4301 9078 4306 9043 4288 9043
TIME...MOT...LOC 1933Z 269DEG 19KT 4297 9069

Lee
Special weather statement, May 5, 2:46 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
246 PM CDT Sun May 5 2019

MNZ088-095-096-WIZ033-034-041-042-052045-
Fillmore-Winona-Houston-Jackson-Trempealeau-La Crosse-Monroe-
246 PM CDT Sun May 5 2019

...A LINE OF STRONG THUNDERSTORMS MOVING INTO WESTERN WISCONSIN...

At 245 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of North Bend to near
Galesville to Rushford. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
La Crosse, Sparta, La Crescent, Onalaska, Holmen, West Salem,
Rushford, Trempealeau, Galesville, Bangor, Hokah, North Bend, Dakota,
Millston, La Crosse Airport, Brice Prairie, Fort Mc Coy, French
Island, Cataract and Franklin.

If outdoors, seek safe shelter inside a building.

LAT...LON 4402 9062 4375 9112 4379 9185 4402 9144
      4427 9107 4425 9032 4425 9031 4421 9031
TIME...MOT...LOC 1945Z 272DEG 32KT 4422 9103 4403 9133 4381 9175

Lee
Special weather statement, May 5, 3:26 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
326 PM CDT Sun May 5 2019

IAZ010-011-029-030-MNZ096-WIZ041-042-053>055-061-052230-
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Vernon-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Caledonia, La Crosse, Sparta, Tomah, Viroqua, Prairie Du Chien,
Richland Center, and Platteville
326 PM CDT Sun May 5 2019

...Scattered Thunderstorms For Late Afternoon...A Few Strong...

Scattered thunderstorms will continue to move through the area
through this afternoon. Some of the storms could be strong,
producing 1/2 inch hail, wind gusts around 40 mph, and brief
heavy downpours. Move indoors if storms approach your location.

CA
Local storm report, May 5, 3:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
337 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             2 E LA CROSSE           43.82N 91.19W
05/05/2019  M0.25 INCH       LA CROSSE          WI   NWS EMPLOYEE

            OBSERVED AT NWS LA CROSSE.

&&

LAWRENCE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:24 PM CDTSpecial Weather StatementARXBuffalo, Trempealeau66 min
May 5, 1:31 PM CDTSpecial Weather StatementARXGrant59 min
May 5, 1:37 PM CDTSevere Thunderstorm WarningARXCrawford, Grant53 min
May 5, 2:34 PM CDTSpecial Weather StatementARXGrant56 min
May 5, 2:46 PM CDTSpecial Weather StatementARXLa Crosse59 min
May 5, 5:42 PM CDTSpecial Weather StatementARXCrawford63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.